2013 News Releases

Department of Behavioral & Community Health

line image

December 20, 2013        Print version


See an overdose? Call 911 Immediately!
NYS 911 Good Samaritan Law protects those who help

Poughkeepsie…  With a spike in recent acute drug overdoses, the Dutchess County Department of Health (DCDOH) wants people to know how to recognize the signs of an overdose and to call 911 immediately if they see an overdose.    Additionally, DCDOH reminds everyone that New York’s “911 Good Samaritan Law” provides protections from charge and prosecution for drug and alcohol possession for the victim and those who seek help during an overdose.

The Good Samaritan Law provides immunity from arrest except when participants have outstanding warrants or if there is evidence of drug dealing (scales, baggies, cash, etc.), parole violations or other crimes such as weapons possession or driving while impaired.

“Local hospitals have reported an alarming increase in non-fatal overdoses in the past month and we are seeing a continuing increase in fatal heroin and opiate overdoses,” said Kari Reiber, MD, Acting Health Commissioner. “Preventing deaths due to acute drug intoxication requires everyone’s involvement, and the Good Samaritan Law is meant to encourage people to report an incident before it turns into a tragedy.”

Prescription drug abuse and heroin use is a rapidly escalating problem in Dutchess County, with the Dutchess County Drug Task Force reporting more than 30 non fatal overdoses during the past month, including five deaths in the last two weeks.    It is critical for people to understand how to recognize an overdose and to call 911 for help immediately.

How do you recognize signs of overdose?
   •  The person is unconscious and you can’t wake them
   •  The person is breathing slowly or not all
   •  The person’s lips or nails are turning blue

What should you do if you see an overdose?
   •  Call 911 immediately!
   •  Say “I think someone may have overdosed. (S)he isn’t breathing.”
   •  If the person is not breathing, do rescue breathing (mouth-to-mouth)
   •  Lay the person on their side once they resume breathing

Research shows the primary reason people don’t call 911 if they witness a drug overdose is fear of police involvement, arrest and prosecution. Those fears should NEVER keep anyone from calling 911 quickly.   It can be a matter of life or death.  Witnesses who intervene quickly can save a life.    Emergency personnel who respond to a 911 call can administer Naloxone (Narcan), an antidote to opioid drug. Naloxone is a prescription medication that reverses the effect of the opioid, helps the person wake up and keeps them breathing.

For more information about overdose prevention, resources are available at the New York State Department of Health website:
  http://www.health.ny.gov/diseases/aids/harm_reduction/opioidprevention

For information about local drug and alcohol treatment options, call the Dutchess County HELPLINE for crisis intervention, telephone counseling, information & referral – 24 hours/day, 7 days/week 845-485-9700 -or- Toll Free 877-485-9700.


 

 

###

 

Go to top of page


 

A. K. Vaidian, MD, MPH,Commissioner of Behavioral & Community Health A. K. Vaidian, MD, MPH
Commissioner of Behavioral & Community Health
Dutchess County Seal

Accessibility